Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 481, NWS Norman, OK

September 9, 19974 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 9, 1997, 8:48 AM CDT for 4 counties in Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 9, 1997, 8:48 AM CDT (13:48 UTC)
Expired
Sep 9, 1997, 9:30 AM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Comanche County, OK, Cotton County, OK, Grady County, OK, Stephens County, OK

What was reported inside it

TimeReportWhereRemark
Sep 9, 9:00 AM CDTThunderstorm WindLawton, OKSevere thunderstorm winds snapped 4-inch diameter tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 091349 RRA
SVROKC
OKC051-031-033-137-091430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
848 AM CDT TUE SEP 09 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 930 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN GRADY

IN SOUTHWESTERN OKLAHOMA
     EASTERN COMANCHE...COTTON AND STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     BRADLEY...BRAY...COMANCHE...DUNCAN...ELGIN...FLETCHER...
     GERONIMO...LAWTON...LOCO...MARLOW...RUSH SPRINGS...STERLING
     ...VELMA...WALTERS AND FORT SILL

AT 848 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
FROM NEAR ALEX TO LAWTON. THE LINE OF STORMS IS MOVING SOUTHEAST AT 40
MPH. WIND GUSTS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS. 


LAT...LON 3433  9760 3429  9834 3484  9846 3489  9800
          3504  9788 3503  9767

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:50 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 9, 3:50 AM CDT, 4 hours 58 minutes before
FPUS3 KOKC 090847
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 AM CDT TUE SEP 9 1997

AN OUTFLOW BOUNDARY FROM THE EARLIER KANSAS THUNDERSTORM COMPLEX IS
BEGINNING TO ENTER NORTHERN OKLAHOMA.  THE RATHER STRONG COLD FRONT
IS SOMEWHERE CLOSE BEHIND...AND DIFFICULT TO PICK OUT FROM THE STORM
OUTFLOW.  EXPECT THE FRONT TO CONTINUE TO PUSH SOUTHWARD DURING THE
DAY TODAY AND REACH THE SOUTHERN PORTION OF OUR FORECAST AREA THIS
EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ALONG THE FRONT
AS IT MOVES ACROSS THE AREA TODAY.  BELIEVE THE AREAL COVERAGE WILL
AMOUNT TO ABOUT 30 PERCENT IN THE WEST AND 40 PERCENT IN THE EAST.
THE ASSOCIATED UPPER SYSTEM MAY CAUSE A FEW SHOWERS TONIGHT AS IT
FOLLOWS THE FRONT THROUGH THE REGION...AND SOME UPSLOPE PRECIPITATION
WILL BE POSSIBLE OUT WEST.  THINGS SHOULD DRY OUT WEDNESDAY AS
SURFACE HIGH PRESSURE SETTLES IN.

HAVE GENERALLY FOLLOWED A COMPROMISE BETWEEN FWC AND FAN TEMPERATURE
GUIDANCE.  THE NGM APPEARS NOT TO PUSH THE COOLER AIR FAR ENOUGH
SOUTH WHILE THE AVN DOES THE OPPOSITE.  ALTHOUGH DEW POINTS WILL
LIKELY DROP SIGNIFICANTLY TONIGHT...DO NOT EXPECT TEMPERATURES TO
DROP AS MUCH DUE TO CLOUD COVER.

GUSTY NORTHEAST WINDS DUE TO BOTH OUTFLOW AND FRONTAL ADVANCE WILL
SPREAD SOUTH ACROSS THE AREA TODAY.  IT APPEARS THAT THE NORTHERN AND
CENTRAL PARTS OF OKLAHOMA WILL REQUIRE CAUTION-ON-LAKES COMMENTS IN
THE FORECAST.

FCSTID = 23 = CMS

OKC   85  58  80  58 /  40  20  10   0
HBR   86  57  82  58 /  30  30  10   0
SPS   88  60  85  60 /  30  20  10   0
GAG   82  52  80  55 /  30  20  10   0
PNC   80  55  80  55 /  40  20  10   0
DUA   90  62  85  60 /  40  20  10   0

.OKC...
OK...CAUTION ON AREA LAKES...ZNS 4>32..34..35..40..42.
TX...NONE.

In the hours before

Special weather statement, Sep 9, 6:30 AM CDT, 2 hours 18 minutes before
OKZ004>053-TXZ083>090-091730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT TUE SEP 9 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA TODAY...MAINLY TO THE SOUTH OF A LINE FROM
DUNCAN TO MCALESTER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREAT...

STRONG THUNDERSTORMS ARE MOVING THROUGH NORTHERN OKLAHOMA EARLY THIS
MORNING. THE STORMS FORMED IN ADVANCE OF A COOL FRONT PUSHING THROUGH
KANSAS AND HAVE BEEN ACCOMPANIED BY NORTH AND NORTHEAST WINDS GUSTING TO
OVER 40 MILES AN HOUR AT TIMES.

WHEN THE FRONTAL BOUNDARY APPROACHES SOUTHERN OKLAHOMA LATER THIS
MORNING DEEPER MOISTURE AND DAYTIME HEATING MAY ALLOW A SOME OF THE
THUNDERSTORMS AHEAD OF IT TO BECOME SEVERE. DUE TO THE EXPECTED
SOUTH AND SOUTHEAST STORM  MOVEMENT OF 20 TO 30 MILES AN HOUR...AND THE
VERY WARM SEPTEMBER TEMPERATURES...DAMAGING WIND GUSTS AND POSSIBLY SOME
LARGE HAIL WILL BE THE MAIN THREATS.

EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS SOUTHERN OKLAHOMA SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

DGN
Special weather statement, Sep 9, 6:41 AM CDT, 2 hours 7 minutes before
OKZ004>053-TXZ083>090-091730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT TUE SEP 9 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHERN OKLAHOMA TODAY...MAINLY TO THE SOUTH OF A LINE FROM
DUNCAN TO MCALESTER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREAT...

STRONG THUNDERSTORMS ARE MOVING THROUGH NORTHERN OKLAHOMA EARLY THIS
MORNING. THE STORMS FORMED IN ADVANCE OF A COOL FRONT PUSHING THROUGH
KANSAS AND HAVE BEEN ACCOMPANIED BY NORTH AND NORTHEAST WINDS GUSTING TO
OVER 40 MILES AN HOUR AT TIMES.

WHEN THE FRONTAL BOUNDARY APPROACHES SOUTHERN OKLAHOMA LATER THIS
MORNING DEEPER MOISTURE AND DAYTIME HEATING MAY ALLOW A SOME OF THE
THUNDERSTORMS AHEAD OF IT TO BECOME SEVERE. DUE TO THE EXPECTED
SOUTH AND SOUTHEAST STORM  MOVEMENT OF 20 TO 30 MILES AN HOUR...AND THE
VERY WARM SEPTEMBER TEMPERATURES...DAMAGING WIND GUSTS AND POSSIBLY SOME
LARGE HAIL WILL BE THE MAIN THREATS. j

EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS SOUTHERN OKLAHOMA SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

DGN
Local storm report, Sep 9, 7:25 AM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 AM CDT TUE SEP 09 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

610 AM     WAYNOKA                   OK   65 MPH WIND GUST
09/09/97   WOODS                          0.75 INCH HAIL

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:58 AM CDTSevere Thunderstorm WarningOUNMajor, Woods47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.